“Service and Community” – Bainbridge Island commemorates the 71th Anniversary of the first forced removal of Japanese Americans in World War II on March 30, 2013

Inspired by the unique legacy of a community that welcomed their Japanese American friends and neighbors home after World War II, on March 30th from 9 AM – 1 PM, volunteers will gather for “Service and Community” at the Bainbridge Island Japanese American Exclusion Memorial, offering landscaping maintenance and improvements to the National Historic Site, located at Pritchard Park, 4192 Eagle Harbor Drive, Bainbridge Island.

Everyone is welcome to drop by, pitch in and help (please wear appropriate work clothing, gloves and bring your own gardening tools) and/or enjoy guided tours of the memorial site, some hosted by actual incarceration survivors. Lessons on how to create origami paper peace cranes will be offered to keep children of all ages occupied.

Also marking the 71st Anniversary of the first Japanese Americans placed in concentration camps will be a brief, informal commemoration to celebrate the broad community partnership that made the memorial site a reality at 11:30 AM – the approximate time when the ferry Kehloken departed the Eagledale Ferry Dock with 227 Bainbridge Island men, women and children on board – with representatives from the City of Bainbridge Island, Bainbridge Island Metropolitan Parks and Recreation District, Bainbridge Island History Museum, Bainbridge Island Japanese American Community, Bainbridge Island/North Kitsap Interfaith Council and the private non-profit Bainbridge Island Japanese American Exclusion Memorial Association

March 30, 2012: A Day of History, Honor and Healing – The 70th Anniversary of the first forced removal of Japanese Americans in World War II

March 30, 2012 will be a “A Day of History, Honor and Healing” on Bainbridge Island when a series of free, community-wide day of events will be offered to commemorate the 70th Anniversary of the first of 120,000 Japanese Americans to be forcibly exiled from the west coast during World War II, and to celebrate the unique legacy of a community that stood by their Japanese American friends and neighbors and welcomed them home.

In cooperation and support from a dozen local community organizations and businesses, the private non-profit Bainbridge Island Japanese American Exclusion Memorial Association is hosting nine island-wide events and tours highlighting the history and legacy of Japanese Americans.

Programs listing event details will be available along with a “passport tag” at each of the nine event/tour sites listed as well as the Bainbridge Island Chamber of Commerce and the Bainbridge Island Arts and Humanities Council. The passport tags can be stamped as people visit each site, and at the final evening event, passport tags holders with six or more stamps will be eligible for a free drawing of a signed copy of the critically acclaimed book “Defending our Neighbors: The Walt and Milly Woodward Story” by Mary Woodward, or a signed DVD of the documentary “Conscience and the Constitution.”

Also, making the Memorial accessible in a new way, a newly created web site designed for use with smartphones and other mobile devices will premiere on March 30, featuring brief interviews of Bainbridge Island Japanese Americans sharing their personal stories.

Click here for a downloadable, printable Official 70th Anniversary Event program listing full event/tour details and location finder map:  http://www.bijac.org/PDF/70thAnniversary_Program.pdf

A Day of History, Honor and Healing events and details:

1. 9 AM – 12:30 PM: Film festival at The Historic Lynwood Theater featuring the new documentary “Manzanar Fishing Club” with Los Angeles director/producer Richard Imamura and six locally produced documentaries: “The Red Pines,” “Visible Target,” “Fumiko Hayashida: The Woman Behind the Symbol,” “My Friends Behind Barbed Wire,” “Japanese and Filipino Americans on Bainbridge Island,” and “Honor and Sacrifice – Nisei Patriots and the MIS,” 4569 Lynwood Center Road (Film synopsis, scheduled viewing times and run times listed below)

2. 9 AM – 5 PM: Self guided and hosted tours of the Bainbridge Island Japanese American Exclusion Memorial, 4192 Eagle Harbor Drive

3. 9 AM – 5 PM: Self guided tours of beautiful Harui Memorial Gardens at Bainbridge Gardens, 9415 Miller Road NE

4. 10 AM – 4 PM: Free admission to the Bainbridge Island Historical Museum, featuring the award-winning “Ansel Adams: A Portrait of Manzanar” and “Kodomo No Tame Ni – For The Sake Of The Children” exhibits, and the “Yama and Nayaga” Japanese mill worker communities exhibit, 215 Eriksen Ave NE

5. 1 – 5:30 PM: Self-guided tours of the Haiku Garden at the Bainbridge Public Library, 1270 Madison Avenue N

6. 1:30 – 2:30 PM: Presentation and tour of the historic Suyematsu strawberry farm, hosted by the Only What We Can Carry Project and the Suyematsu and Bentryn Family Farms, 8989 Day Road E

7. 3:30 – 4:30 PM: Presentation on the history of iconic Bainbridge Gardens by Donna Harui and tours of Harui Memorial Gardens, 9415 Miller Road NE

8. 5:30 – 6:30 PM: Open house tours of Sonoji Sakai Intermediate School historical displays, artifacts, and models of the Bainbridge Island Japanese American Exclusion Memorial and the award-winning “Kodomo No Tame Ni – For the Sake of the Children” historical exhibit, 9343 Sportsman Club Road

9. 6:30 – 8:30 PM: Screening of the award-winning documentary “Conscience and the Constitution” and follow-up discussion with producer/writer Frank Abe, UW Japanese American historian Dr. Tetsuden Kashima and Bainbridge Island Japanese American incarceration survivors, 9343 Sportsman Club Road

Film Festival at the Historic Lynwood Theater event details:

Scheduled Start time

Title

Run time

9:00 AM “The Red Pines” IslandWood produced documentary covering Bainbridge Island Japanese American culture and history 12 minutes
9:15 AM Q & A 5 minutes
9:20 AM “Visible Target” Award-winning 1986 PBS/KCTS documentary, featuring rare interviews with Walt and Milly Woodward, publishers of the Bainbridge Review in WWII 30 minutes
9:50 AM Q & A 5 minutes
9:55 AM “Japanese and Filipino Americans on Bainbridge Island” Bainbridge Island Japanese American Community produced video on the unique relationships and friendships between the island communities 6 minutes
10:00 AM Q & A with Dr. Frank Kitamoto 5 minutes
10:05 AM “My Friends Behind Barbed Wire” Washington State Office of the Superintendent of Public Instruction produced video on Brooks Andrews, son of the Seattle Japanese Baptist Church pastor recalls the loss of their congregation and his Japanese American friends 9 minutes
10:15 AM Q & A with Brooks Andrews 5 minutes
10:20 AM “Fumiko Hayashida: The Woman Behind the Symbol” Bainbridge Island Japanese American Community produced documentary highlighting the life of the woman in the iconic photo, holding her infant child waiting to be forcibly removed from Bainbridge Island 15 minutes
10:35 AM Q & A with Fumiko Hayashida 5 minutes
10:40 AM “Honor and Sacrifice – Nisei Patriots in the MIS” Washington State Office of the Superintendent of Public Instruction documentary on the heroism of “Merrill’s Marauders” a unit of the all Japanese American Military Intelligence Service and the heroic story of Roy Matsumoto 18 minutes
11:00 AM Q & A with Roy Matsumoto 5 minutes
11:05 AM “Manzanar Fishing Club” New documentary from Los Angeles filmmakers tells the untold story of Japanese Americans who found dignity, adventure and freedom from concentration camp desolation through their love of fishing 1 hour, 15 minutes
12:20 PM Q & A with Producer/Writer Richard Imamura 10 minutes
12:30 PM Film Festival ends

Supporting/participating organizations include:

Bainbridge Gardens
Bainbridge Public Library
Bainbridge Arts & Humanities Council
Bainbridge Island Chamber of Commerce
Bainbridge Island Historical Museum
Bainbridge Island Japanese American Community
Bainbridge Island Japanese American Exclusion Memorial Association
Bainbridge Island School District
IslandWood
Lynwood Theater
Only What We Can Carry Project
Sonoji Sakai Intermediate School
Suyematsu and Bentryn Family Farms

Welcome!

Nidoto Nai Yoni, translated as “Let It Not Happen Again” is the motto and mission of the Bainbridge Island Japanese American Exclusion Memorial. The Memorial is located on the site of the former Eagledale ferry dock on Bainbridge Island, Washington, where, on March 30, 1942, two hundred twenty–seven men, women and children — two–thirds of them American citizens — were forcibly removed from their homes, rounded up by US Army soldiers armed with rifles fixed with bayonets and boarded a ferry to Seattle.

The Memorial site is being developed by the Bainbridge Island Japanese American Exclusion Memorial Association (BIJAEMA) in partnership with the National Park Service, the Bainbridge Island Metropolitan Park and Recreation District, the City of Bainbridge Island, and the Bainbridge Island Historical Society.  Hundreds of donors have helped in the ongoing development, and the project is being supported in part by a Preservation of Japanese American Confinement Sites Grant administered by the National Park Service, Department of the Interior.

We invite you to ‘walk in the footsteps’ of history when you visit the Memorial Wall.   We also welcome your donations to BIJAEMA as we continue to develop this historic site as a place of beauty and inspiration.

You can find a link on this page to the Bainbridge Island Japanese American Community website which houses a full range of information about the Memorial.

 

Photo credit:  Dale Goodvin